Ecstasy, drain cleaners that look like candy and bath salts resembling instant soup among causes of poisoning last year
Annual report on poisoning cases in Hong Kong warns of dangers of party drug and common household products that look like food and do not have packaging instructions in Chinese
Ecstasy pills available today are up to six times more potent than what was on offer 10 years ago, and even popping one pill can “kill or lead to permanent disability”, a toxicologist warned on Thursday, as the Hong Kong Poison Information Centre released its annual report.
Dr Chan Chi-keung said Ecstasy tablets on the market might contain up to 300 milligrams of the synthetic drug MDMA, compared to between 50 and 80 milligrams in the 2000s.
Chan referred to the drug as he described instances of poisoning cases last year. The centre recorded 3,956 cases, slightly down from 4,126 the year before.
But the number of deaths went up, with 39 people between the age of 15 and 92 losing their lives compared to 36 the year before. Of the deaths last year, 21 were from suicide.
One of those who died was a youngster who attended a music festival last year and was rushed to hospital with three others, all having convulsions and high fever. Traces of MDMA were found in their blood. The three youth were admitted to intensive care but were later discharged.
Acknowledging that the drug tended to be used at music festivals, Chan said it was especially dangerous when such events were held outdoors in the summer.
“Using drugs in dance party can be lethal,” the associate consultant of the centre’s department of clinical toxicology in United Christian Hospital said.
“The stimulant effect and hyperactivity can result in hyperthermia, heatstroke and dehydration. One pill can kill or lead to permanent disability.”
In his presentation, Chan also highlighted incidents of poisonous household products that were accidentally ingested, urging families to be careful with their purchases if they had old folks or children at home, as the elderly, for instance, might mistake items without Chinese instructions as being edible.
Examples he gave included drain cleaning sticks that look like candy, bath salts resembling instant corn soup and heat packs with granules mistaken as a black sesame dessert.
Two toddlers last year ate the colourful and fragrant sticks – a recent product on the market to clean drain pipes and prevent musty odours – in separate incidents. The parents discovered the accidents immediately and the children were not harmed.
“But if the alkaline [cleaner] stuck to the stomach and gullet, it could cause serious damage,” Chan said.
In another case, a 50-year-old man mistakenly slurped down Japanese bath salts believing it was instant sweetcorn soup.
Chan said the man received the packet – with only Japanese characters on it – from a friend. He mixed the contents with water and drank a little, stopping when he felt a burning sensation. There were also other cases of old people tearing open heat packs, also only with Japanese characters, thinking that the iron powder inside could make a black sesame paste.
Chan’s colleague, consultant Dr Tse Man-li, said the X-ray image of one 80-year-old man showed his stomach full of black iron powder, although he did not show any symptoms.
He said if the powder had been swallowed dry, it would oxidise and burn the gastrointestinal system, causing greater damage than if it had been mixed with water.
“If people have high-risk groups such as elderly and children at home, they should think carefully before buying household products with only foreign languages on the packages,” Tse said.
“We also oppose packaging poisonous products as something edible. I think as long as the products are useful, plain packages will do.”